What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 9, 5:55 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 5:55 AM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
655 AM EDT Sat Sep 9 2023
.SYNOPSIS...
A nearly stationary front will extend from eastern Virginia through
central sections of the Carolinas and Georgia through Sunday night.
Meanwhile, an upper level low pressure area over the Ohio Valley
will drift southeast toward the Southern Appalachians as it slowly
weakens.
&&
.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 340 AM Saturday...
Confidence is high that we'll see good coverage of clusters of
showers and storms today, although their placement remains less
certain. A wavy but nearly stationary frontal zone is analyzed at
this hour through VA/NC/SC/GA, from just NW of RIC to near BUY and
through CLT. Deep troughiness sits atop but just W of this, from 925
mb up through the upper levels, extending from MI to W FL including
a mid level low over far SW IN and another on the E-central FL coast
near MLB, and these lows/troughs are all seen nicely on GOES layer
WV imagery. Most models take the SW IN low SE into central TN this
evening. Ahead of this, mid level perturbations will continue to
ride northward from the E FL circulation, while in the lower levels
(925-700 mb) the deep and gently confluent SE to S flow will further
boost the already above-normal PWs, from around 115% of normal up to
135-150% of normal by late today, while the southeasterly component
should help nudge the surface front a bit westward today. RAP-based
mesoanalysis shows considerable CINH at this hour, as one might
expect, but also plenty of lingering elevated CAPE, and as a result
we've seen isolated showers and storms just scraping our W border
back into the NC mountains, as well as over E SC. The recent CAM
runs have been quite varied with their placement of convection
starting early this morning (with the earlier-than-usual initiation
and growth due to the persistent elevated CAPE and rapid mixing out
of surface-based stability with heating). But recently the ARW and
HRRR have done a fairly decent job with reality, and both of these
models show the current E SC convection riding northward
into/through our area this morning with upscale growth esp by midday
or early afternoon. There are also signs of a deep sea breeze front
prompting additional convection in the NC Coastal Plain this
afternoon. All of this activity should be slow to dwindle this
evening and overnight as moisture remains abundant through the
column, with scattered showers and isolated storms shifting into the
far W Piedmont after midnight, propelled by the low level
southeasterly flow. Consideration was given to a possible flood
watch over our far W Piedmont where congealing and clustering storms
and high water content and warm rain processes could lead to
isolated 2"+ totals. However, our W sections really haven't had much
rain in the last 7 days, including yesterday, and the low coverage
of the higher amounts and uncertainty regarding the "where" of
localized heavier rain tips the scales against a flood watch at this
time. That said, certainly an isolated flash flood warning or flood
advisory remains possible in this soupy regime. After the areas of
stratus/fog lifts and partially burns off by mid morning, expect
partly cloudy skies for a brief time this morning before convective
clouds fill in. Highs 80-87, followed by muggy lows in the mid 60s
to lower 70s. -GIH
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 355 AM Saturday...
The TN upper low will be starting to fill/weaken early Sun morning
as it transitions into an open wave and begins to shear
northeastward into WV and W PA through Sun night. This will help
veer our low and mid level flow from a SE/S to a more SW direction
which will nudge the above-normal PW to our N and NE into VA. Mid
level minor waves on the SE side of this trough will spread across W
and north central NC Sun/Sun night, and this should add a dynamic
boost to the moderate (but slightly more modest compared to today)
CAPE that develops with heating that is filtered/delayed (by morning
stratus). Still expect good coverage of showers and storms
justifying a likely pop for a few afternoon hours, but the higher
pops are more likely to be across the NW. The lower PW and
flattening/weakening mid level flow should result in a quicker
diminishing of convection overnight compared to today. Highs near 80
to the upper 80s and lows in the mid 60s to lower 70s. -GIH
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 AM Saturday...
What was once an upper low over the southern Appalachian mountains
Saturday and Sunday will have filled and deteriorated into a
lingering shear axis draped across the Mid-Atlantic by Monday
morning. As it lifts off to the northeast through the day, weak mid-
level height rises and drier air above 700mb spreads east over the
Mid-Atlantic throughout the day on Monday. Although there remains a
non-zero chance for precipitation, a combination of the weakly
subsident and dry mid-levels should limit any potential to the sea-
breeze (affecting the Coastal Plain) and a trailing pressure trough
(affecting NC/VA Foothills) while also keeping the chance for deeper
convection quite low. With little airmass change at the surface
behind the upper wave, highs will remain above normal peaking in the
mid/upper 80s to low 90s with lows falling into the mid/upper 60s.
Southwesterly flow aloft edges into the southern Mid-Atlantic on
Tuesday ahead of the upper low as it migrates into the Great Lakes
region late Tuesday into Wednesday. There is still a fair bit of
uncertainty in the evolution and equatorward extent of the upper low
Tuesday into Wednesday which will have implications on the sensible
weather during this time period. This forecast will favor a more
compact and slower evolution of the upper low during the mid-week
(closer to the CMCE and EPS ensemble mean). This results in an
increase in chances for showers/storms late Tuesday as decaying
convection from upstream and perturbed southwesterly flow shift east
into the southern Mid-Atlantic, and then again on Wednesday when
more appreciable H5 height falls (30-40m in 24hrs) and upper
divergence overspreads rich deep-layer moisture and a conditionally
unstable regime in place. At this time range, it is important to
note timing of all these features will play an important role for a
severe threat, but predictability remains too low at this time.
Highs will remain above normal ahead of the front, but with
increasing cloud cover, precipitation chances, and potential frontal
passage, there should be a wide range in temps from NW (mid/upper
70s) to SE (upper 80s) by Wednesday.
Looking to mid-late week, Canadian high pressure will begin to build
in behind the occluded area of low pressure centered over the Great
Lakes and push a cold front through the southern Mid-Atlantic by
Thursday morning. Cooler, drier conditions envelop central NC
heading into the weekend. Behind the front, temps fall well below
normal for mid-September featuring highs in the mid/upper 70s to low
80s and lows in the 50s. Important caveat, this is entirely
dependent on the eventual track of Hurricane Lee. There is still a
fairly significant spread in when the forecast northward turn will
occur as well as its along-track speed. Continue to monitor updates
to Lee's forecast over the next several days.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM Saturday...
While there is moderate confidence that numerous showers and storms
will track roughly northward through central NC today, the
confidence in timing these out and in pinpointing precisely where
they will occur is low. First, passing IFR cigs and MVFR to IFR
vsbys in fog will continue this morning at RDU/FAY/RWI, due to
yesterday's rain and the resulting damp ground, through 14z. We will
remain in a very moist air mass today, especially this afternoon
through evening, as a surface frontal zone holds through the western
and central Carolinas, topped by a deep mid-upper level trough just
to our W. We expect initially isolated showers over E and N SC to
grow in number and push northward into central NC this morning,
quickly increasing in coverage and strengthening into scattered to
numerous storms by the afternoon. Every central NC terminal has a
high chance of seeing a period of showers and storms at some point
today, likely developing earlier than usual. Showers and storms will
dwindle in coverage an intensity by around or soon after midnight as
they push into western sections overnight. The risk of scattered
showers and perhaps an isolated storm will continue after 06z
focused mostly at INT/GSO, but will be weakening and overall
coverage will be declining. Another round of sub-VFR cigs/vsbys is
expected 08z-12z tonight into early Sun morning. Surface winds will
be light and variable, under 10 kts except some strong gusts are
possible in and near storms.
Looking beyond 12z Sun, scattered to numerous showers and storms are
expected Sun from midday through mid evening, mainly across the N
and W with lower chances in the SE. Isolated showers may occur
anywhere Sun night. Daily chances for early-morning low clouds and
fog and afternoon/evening showers and storms will continue Mon-Wed
as an upper level trough holds just to our W, although not everyone
will see rain each day. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Swiggett
AVIATION...Hartfield
Hazardous weather outlook, Sep 9, 4:17 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
517 AM EDT Sat Sep 9 2023
NCZ007>011-023>028-040>043-075>078-085-086-088-089-101000-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
517 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A few strong to severe thunderstorms are possible today, with a
primary threat of damaging wind gusts. The greatest severe weather
threat will be between 1 pm and 11 pm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
NCZ021-022-038-039-073-074-083-084-101000-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
517 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A few strong to severe thunderstorms are possible today, with a
primary threat of damaging wind gusts. The greatest severe weather
threat will be between 1 pm and 11 pm.
In addition, some storms may produce very heavy downpours capable of
producing street flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Sep 9, 6:45 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
745 AM EDT Sat Sep 9 2023
NCZ084-085-091245-
Scotland NC-Richmond NC-
745 AM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of Scotland and
southeastern Richmond Counties through 845 AM EDT...
At 744 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Chavistown, or 8 miles north of Bennettsville,
moving north at 20 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laurinburg, Rockingham, Hamlet, Hoffman, Dobbins Heights, Gibson,
East Laurinburg, East Rockingham, Laurel Hill and Sandhills Game
Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3481 7985 3489 7986 3491 7985
3493 7986 3507 7987 3503 7945 3497 7937
3496 7937 3464 7948
TIME...MOT...LOC 1144Z 187DEG 18KT 3475 7966
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Sep 9, 7:18 AM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
818 AM EDT Sat Sep 9 2023
NCZ025-026-040-041-076-077-091315-
Lee NC-Chatham NC-Franklin NC-Durham NC-Harnett NC-Wake NC-
818 AM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of north central
Harnett, northeastern Lee, Wake, southeastern Durham, eastern Chatham
and southwestern Franklin Counties through 915 AM EDT...
At 817 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Zebulon to near Garner to 8
miles northwest of Lillington. Movement was northwest at 15 mph.
HAZARD...Winds in excess of 30 mph, heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Garner, Fuquay-Varina, RDU
International, Apex, Holly Springs and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 7838 3591 7889 3561 7923 3544 7892
3565 7864 3581 7837
TIME...MOT...LOC 1217Z 146DEG 13KT 3583 7844 3570 7870 3548 7893
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Sep 9, 8:08 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
908 AM EDT Sat Sep 9 2023
NCZ039-040-073>075-083-084-091400-
Stanly NC-Anson NC-Richmond NC-Chatham NC-Randolph NC-Montgomery NC-
Moore NC-
908 AM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of Moore, east central
Anson, Montgomery, northern Richmond, southern Randolph, northeastern
Stanly and southwestern Chatham Counties through 1000 AM EDT...
At 906 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Pinehurst, or 15 miles west of Southern Pines, moving
north at 15 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albemarle, Southern Pines, Troy, Carthage, Badin Lake, Pinehurst,
Aberdeen, Biscoe, Seagrove and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 8017 3551 8007 3552 8007 3560 7945
3513 7941 3499 7992 3549 8029
TIME...MOT...LOC 1306Z 160DEG 15KT 3520 7968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Sep 9, 8:12 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
912 AM EDT Sat Sep 9 2023
NCZ008-009-024>026-040-041-091415-
Chatham NC-Franklin NC-Vance NC-Durham NC-Wake NC-Orange NC-
Granville NC-
912 AM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of southwestern Vance,
southeastern Orange, southern Granville, northwestern Wake, Durham,
northeastern Chatham and northwestern Franklin Counties through 1015
AM EDT...
At 911 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bunn to near RDU International to 10 miles
west of Fuquay-Varina. Movement was northwest at 15 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Pittsboro, Louisburg,
Wake Forest, Carrboro and Butner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3601 7819 3587 7863 3558 7890 3558 7892
3575 7932 3608 7905 3624 7837
TIME...MOT...LOC 1311Z 124DEG 15KT 3601 7827 3593 7873 3565 7897
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CA